ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Monte-Carlo estimation of time-dependent statistical characteristics of random dynamical systems

Bhatnagar, Shalabh and Karmeshu, * (2011) Monte-Carlo estimation of time-dependent statistical characteristics of random dynamical systems. In: Applied Mathematical Modelling, 35 (6). pp. 3063-3079.

[img] PDF
Monte.pdf - Published Version
Restricted to Registered users only

Download (631Kb) | Request a copy
Official URL: http://dx.doi.org/10.1016/j.apm.2010.12.024

Abstract

The problem of estimating the time-dependent statistical characteristics of a random dynamical system is studied under two different settings. In the first, the system dynamics is governed by a differential equation parameterized by a random parameter, while in the second, this is governed by a differential equation with an underlying parameter sequence characterized by a continuous time Markov chain. We propose, for the first time in the literature, stochastic approximation algorithms for estimating various time-dependent process characteristics of the system. In particular, we provide efficient estimators for quantities such as the mean, variance and distribution of the process at any given time as well as the joint distribution and the autocorrelation coefficient at different times. A novel aspect of our approach is that we assume that information on the parameter model (i.e., its distribution in the first case and transition probabilities of the Markov chain in the second) is not available in either case. This is unlike most other work in the literature that assumes availability of such information. Also, most of the prior work in the literature is geared towards analyzing the steady-state system behavior of the random dynamical system while our focus is on analyzing the time-dependent statistical characteristics which are in general difficult to obtain. We prove the almost sure convergence of our stochastic approximation scheme in each case to the true value of the quantity being estimated. We provide a general class of strongly consistent estimators for the aforementioned statistical quantities with regular sample average estimators being a specific instance of these. We also present an application of the proposed scheme on a widely used model in population biology. Numerical experiments in this framework show that the time-dependent process characteristics as obtained using our algorithm in each case exhibit excellent agreement with exact results. (C) 2010 Elsevier Inc. All rights reserved.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Elsevier Science.
Keywords: Random dynamical systems;Random differential equations; Stochastic differential equations;Continuous time Markov chains;Monte-Carlo estimates;Stochastic approximation algorithms
Department/Centre: Division of Electrical Sciences > Computer Science & Automation (Formerly, School of Automation)
Date Deposited: 19 Apr 2011 10:20
Last Modified: 19 Apr 2011 10:20
URI: http://eprints.iisc.ernet.in/id/eprint/36975

Actions (login required)

View Item View Item